The effects of administering moderately high doses of diazepam and pentobarbital sodium for five consecutive days to subjects with histories of sedative drug abuse were examined. The two drugs produced similar dose-related effects on psychomotor performance, daytime sleeping, and ratings of magnitude of drug effects. Diazepam, but not pentobarbital, produced dose-related decreases in staff ratings of subjects’ mood and social interactions and increases in staff ratings of subjects’ hostility, complaining, and unusual behavior. During the placebo washout periods that followed drug administration, diazepam, but not pentobarbital, was associated with carry-over effects. The diazepam-produced deterioration in mood and social behavior was a subtle effect observed in a population for which usual therapeutic indications were lacking and at higher than usual therapeutic doses. The syndrome may, however, occur with long-term diazepam use or misuse in therapeutic settings and, hence, warrants clinical awareness in monitoring the course of treatment.
|Original language||English (US)|
|Number of pages||9|
|Journal||Archives of general psychiatry|
|State||Published - Aug 1983|
ASJC Scopus subject areas
- Arts and Humanities (miscellaneous)
- Psychiatry and Mental health